From Hawaii, USA:
I am currently giving insulin shots to my 74 year old father. I'm using the NovoPen 3 device to administer the shots. Although I've been given instructions by his physician I'm still having difficulty finding a fatty area as described by the doctor, due to my dad being thin in these areas. Also I have a hard time telling what is fat and what is muscle. At times the shot goes well where there's no bleeding, while other times there is a little bleeding and a some of the injected insulin seems to leak out. I'm very uncomfortable having this hit-or-miss sessions and hope you can give me some assistance in locations and techniques in giving shots.
- Use the shortest, smallest needle available for your father's Novopen.
- Using the areas of the back of the arm, top of the leg, stomach, buttocks, try pulling up on the skin before injecting.
- At the completion of the insulin injection, count to 5 before removing the needle. This should help stop the seeping of the insulin after the injection.
- Sometimes bleeding is caused by a slight movement of the needle while injecting. Once you pull the needle out, put slight pressure over the area.
- Find a diabetes educator to work with and help you problem solve if you haven't already. The national association of diabetes educators has a list of educators in your area. You can call 1-800-TEAM-UP-4 to get those names.
Original posting 13 May 1999
Posted to Blood Tests and Insulin Injections
Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.